Alert archive / California / Beach Hazards Statements in 2020
Beach Hazards Statement 6, NWS San Francisco Bay Area, CA
NWS San Francisco Bay Area, CA issued this beach hazards statement at Apr 16, 2020, 1:43 AM PDT for 6 counties in California. It took effect at Apr 17, 2020, 11:00 AM PDT. It was in force for 12 hr.
The area
The counties it named.
The facts
- Issued
- Apr 16, 2020, 1:43 AM PDT (08:43 UTC)
- In effect from
- Apr 17, 2020, 11:00 AM PDT
- Expired
- Apr 17, 2020, 11:00 PM PDT
- In force
- 12 hr
- Issued by
- NWS San Francisco Bay Area, CA
Counties City and County of San Francisco, CA, Marin County, CA, Monterey County, CA, San Mateo County, CA, Santa Cruz County, CA, Sonoma County, CA
The radar
The San Francisco radar (KMUX), 53 km from the middle of the area, began a volume at 08:48 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Oakland, CA (KOAK), launched 00:00Z, 8.7 hours before the alert went out and 26 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 2627 m above ground
- 0-6 km bulk shear
- 19 kt
- 0-1 km storm-relative helicity
- 12 m²/s²
- 0-3 km storm-relative helicity
- 27 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
981 WHUS46 KMTR 160843 CFWMTR Coastal Hazard Message National Weather Service San Francisco CA 143 AM PDT Thu Apr 16 2020 ...Increasing risk of sneaker waves and strong rip currents from Coastal Sonoma County to Coastal Monterey County on Friday... .A long period west swell will impact the coastline this coming Friday morning to Friday evening. Energetic swell periods of 17 to 20 seconds will result in an increased risk of sneaker waves and rip currents along the Pacific coastline. The ocean may seem relatively calm for periods of times with infrequent larger waves capable of knocking unsuspecting people into the ocean. Please check with your local authorities on potential beach closures. CAZ006-505-509-529-530-162300- /O.NEW.KMTR.BH.S.0006.200417T1800Z-200418T0600Z/ San Francisco- Coastal North Bay Including Point Reyes National Seashore- San Francisco Peninsula Coast-Northern Monterey Bay- Southern Monterey Bay and Big Sur Coast- 143 AM PDT Thu Apr 16 2020 ...BEACH HAZARDS STATEMENT IN EFFECT FROM FRIDAY MORNING THROUGH FRIDAY EVENING... * WHAT...Increased risk of sneaker waves and stronger than usual rip currents are expected. * WHERE...San Francisco, Coastal North Bay Including Point Reyes National Seashore, San Francisco Peninsula Coast, Northern Monterey Bay and Southern Monterey Bay and Big Sur Coast Counties. * WHEN...From Friday morning through Friday evening. * IMPACTS...Sneaker waves can knock unsuspecting beach goers over and into the sea. Rip currents can pull swimmers and surfers out to sea. * ADDITIONAL DETAILS...Please check with your local authorities on potential beach closures. Steep beaches will have a higher risk of sneaker wave and rip current activity with greater wave run- up onto beaches. PRECAUTIONARY/PREPAREDNESS ACTIONS... Remain out of the water to avoid hazardous swimming conditions. && $$
2 follow-up statements
520 WHUS46 KMTR 162134 CFWMTR Coastal Hazard Message National Weather Service San Francisco CA 234 PM PDT Thu Apr 16 2020 ...Increasing risk of sneaker waves and strong rip currents from Coastal Sonoma County to Coastal Monterey County on Friday... .A long period west swell will impact the coastline Friday morning to Friday evening. Energetic swell periods of 17 to 20 seconds will result in an increased risk of sneaker waves and rip currents along the Pacific coastline. The ocean may seem relatively calm for periods of times with infrequent larger waves capable of knocking unsuspecting people into the ocean. Please check with your local authorities on potential beach closures. CAZ006-505-509-529-530-171000- /O.CON.KMTR.BH.S.0006.200417T1800Z-200418T0600Z/ San Francisco- Coastal North Bay Including Point Reyes National Seashore- San Francisco Peninsula Coast-Northern Monterey Bay- Southern Monterey Bay and Big Sur Coast- 234 PM PDT Thu Apr 16 2020 ...BEACH HAZARDS STATEMENT REMAINS IN EFFECT FROM FRIDAY MORNING THROUGH FRIDAY EVENING... * WHAT...Increased risk of sneaker waves and stronger than usual rip currents are expected. * WHERE...Coastal North Bay Including Point Reyes National Seashore, Southern Monterey Bay and Big Sur Coast, San Francisco Peninsula Coast, San Francisco and Northern Monterey Bay Counties. * WHEN...From Friday morning through Friday evening. * IMPACTS...Sneaker waves can knock unsuspecting beach goers over and into the sea. Rip currents can pull swimmers and surfers out to sea. * ADDITIONAL DETAILS...Please check with your local authorities on potential beach closures. Steep beaches will have a higher risk of sneaker wave and rip current activity with greater wave run- up onto beaches. PRECAUTIONARY/PREPAREDNESS ACTIONS... Remain out of the water to avoid hazardous swimming conditions. && $$
367 WHUS46 KMTR 170916 CFWMTR Coastal Hazard Message National Weather Service San Francisco CA 216 AM PDT Fri Apr 17 2020 ...Increasing risk of sneaker waves and strong rip currents from Coastal Sonoma County to Coastal Monterey County today... .A long period west swell will impact the coastline this morning through late this evening. Energetic swell periods of 17 to 20 seconds will result in an increased risk of sneaker waves and rip currents along the Pacific coastline. The ocean may seem relatively calm for periods of times with infrequent larger waves capable of knocking unsuspecting people into the ocean. Please check with your local authorities on potential beach closures. CAZ006-505-509-529-530-180600- /O.CON.KMTR.BH.S.0006.200417T1800Z-200418T0600Z/ San Francisco- Coastal North Bay Including Point Reyes National Seashore- San Francisco Peninsula Coast-Northern Monterey Bay- Southern Monterey Bay and Big Sur Coast- 216 AM PDT Fri Apr 17 2020 ...BEACH HAZARDS STATEMENT REMAINS IN EFFECT FROM 11 AM PDT THIS MORNING THROUGH THIS EVENING... * WHAT...Increased risk of sneaker waves and stronger than usual rip currents are expected. * WHERE...Coastal North Bay Including Point Reyes National Seashore, Southern Monterey Bay and Big Sur Coast, San Francisco Peninsula Coast, San Francisco and Northern Monterey Bay Counties. * WHEN...From 11AM Friday morning through 11PM Friday evening. * IMPACTS...Sneaker waves can knock unsuspecting beach goers over and into the sea. Rip currents can pull swimmers and surfers out to sea. * ADDITIONAL DETAILS...Please check with your local authorities on potential beach closures. Steep beaches will have a higher risk of sneaker wave and rip current activity with greater wave run- up onto beaches. PRECAUTIONARY/PREPAREDNESS ACTIONS... Remain out of the water to avoid hazardous swimming conditions. && $$
What forecasters said that day
The local office's own words before this beach hazards statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS San Francisco Bay Area, CA wrote its last area forecast discussion before this beach hazards statement went out at Apr 15, 10:39 PM PDT, 3 hours 4 minutes earlier.
Area forecast discussion, Apr 15, 10:39 PM PDT, 3 hours 4 minutes before
Area Forecast Discussion
National Weather Service San Francisco Bay Area
1039 PM PDT Wed Apr 15 2020
.SYNOPSIS...Cooler temperatures are forecast for the remainder of
the week and into the weekend. While a few isolated showers are
possible from late Thursday through late Friday, mostly dry
conditions will likely prevail through the weekend. Shower chances
will increase late Sunday night into Monday.
&&
.DISCUSSION...As of 9:00 PM PDT Wednesday...Light offshore flow
ended today, allowing a seabreeze to develop by mid afternoon. As
a result, cooler temperatures were observed in most coastal areas,
and also in the North Bay Valleys. Most inland areas from the
East Bay southward remained isolated from the marine air today and
were as warm as yesterday, and in some cases a few degrees
warmer.
The return of onshore flow has allowed low clouds to redevelop
along the coast and we can expect low clouds and patchy fog to
spread into the valleys and around SF Bay overnight and into
Thursday morning. More widespread night and morning low clouds
are likely on Thursday night and Friday morning.
Early evening satellite imagery shows a cyclonic circulation west
of the CA/OR border associated with an upper low. Models agree
that this low will drop south offshore over the next 24 hours and
then turn east and move inland across southern California late in
the week. Models also agree that this system will not generate
precipitation through at least Thursday, and instead only bring
our region mid and high level clouds, along with widespread cooler
temperatures. Isolated showers may develop by late Thursday night
or Friday as the low approaches the coast to our south and moves
inland. The highest potential for isolated showers will be across
San Benito County, inland Monterey County, and eastern Santa Clara
County. But even in these areas, measurable rain chances are
currently less than 20 percent from Thursday night through Friday
evening.
A brief period of shortwave ridging over the weekend should keep
our area dry on Saturday and Sunday. Rain chances will then return
by late Sunday night and Monday as a somewhat strong system
moves in from the west. Rain chances with the system early next
week are highest across the southern half of our area. Longer
range models indicate warmer and drier conditions by Tuesday and
Wednesday of next week.
&&
.AVIATION...As of 10:39 PM PDT Wednesday...It's VFR except IFR
along the coast with a marine layer, stratus and fog moving inland
overnight. The SFO-SAC pressure gradient is 2.0 mb. A weakening
of the marine temperature inversion coincides with the development
of a weak surface to 850 mb cyclonic circulation centering over
the Bay Area tonight and Thursday morning; it's a much smaller
scale circulation initially separate from the incoming low to the
northwest. Patchy light drizzle is possible tonight and Thursday
morning. Increasing IFR coverage tonight and Thursday morning.
MVFR/VFR Thursday.
Vicinity of KSFO...IFR developing overnight with IFR prevailing
Thursday morning. West wind near 10 knots, the marine temperature
inversion weakening and lifting tonight will allow stratus and fog
to move inland. VFR returning Thursday late morning or afternoon.
SFO Bridge Approach...Similar to KSFO.
Monterey Bay Terminals...IFR ceilings tonight and Thursday morning.
Patchy light drizzle possible late tonight and Thursday morning.
Ceilings lifting to MVFR/VFR either late Thursday morning or
afternoon.
&&
.MARINE...As of 8:54 PM PDT Wednesday...Northwest winds will
shift to southerly late in the week. An upper level low pressure
system will move southward over the California offshore waters
reaching southern California Friday morning. Mixed northwest and
south swell will continue through Thursday. A longer period
northwest swell will arrive on Friday.
&&
.MTR WATCHES/WARNINGS/ADVISORIES...
.Tngt...SCA...Pt Arena to Pigeon Pt 10-60 nm
SCA...Pt Arena to Pt Reyes 0-10 nm
&&
PUBLIC FORECAST: Dykema
AVIATION/MARINE: Canepa
Visit us at www.weather.gov/sanfrancisco
Follow us on Facebook, Twitter, and YouTube at:
www.facebook.com/nwsbayarea
www.twitter.com/nwsbayarea
www.youtube.com/nwsbayareaThe office that day
Everything else NWS San Francisco Bay Area, CA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 16, 2:48 AM PDT | Small Craft Advisory | MTR | 12 hr |
Nearby
Beach Hazards Statements in California, 2020Every beach hazards statement in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.